Caret down icon

What are the Signs of a Prescription Overdose?

The word “overdose” probably brings to mind illicit drugs, but taking too much of prescribed meds is surprisingly common. Knowing the physical and behavioral signs are key in identifying a problem so you can get help.

How Much Is Too Much?

When you’re taking prescriptions, it’s important to follow doctor’s orders. Take too little, it might not be effective. Take too much, it could be harmful.

Be sure to read the label or accompanying prescription instructions thoroughly so you’re clear on how much to take and when. Your doctor may instruct you to take one pill in the morning and one at night. They say that for a reason. For instance, time-released medicines may cover a 12-hour period, and taking them too close together can result in you getting too high of a dosage. Your doctor may also instruct you to take medicine with food, because some pills, like painkillers, can upset your stomach if you take them without food.

It’s also easy to overlook the actual dosage of a medication. Take another look the next time you take your pills: is it 5mg of this and 20mg of that? Know your appropriate dosage, so if you do take too much, you’ll know by how much.

What Happens To Your Body When You Overdose?

Over-the-Counter Meds

You may not immediately think of an Advil overdose, but they happen. The safest thing to do is follow the dosage instructions on the label. If that doesn’t seem to be working for you, ask your doctor for their recommendation. You might not even feel an ibuprofen overdose, as the effects are damage to your stomach, intestines or other organs, all of which happen over time. You may experience nausea, diarrhea or vomiting, stomach pain or not being able to urinate much or at all. These are all signs that you could be taking too much ibuprofen long-term.

Prescriptions

Depending on the medication, you may experience physical effects like an irregular heartbeat, confusion, slurred speech or even slowed breathing. Some signs of overdose, however, are common across the board. Think of them like a pendulum:

  • Are your moods swinging wildly?
  • Is your sleep seriously disturbed: sleeping either a lot more or a lot less than usual?
  • Do you have a lot more energy than you normally would, or a lot less energy?

If your patterns or behaviors seem extreme, you might be taking too much of a medication.

Ask For Help

If any of this is sounding familiar, talk to someone. Overdosing has a negative stigma attached to it because we don’t talk about it. And if we don’t talk about it, we can’t get better. It’s a sad but preventable cycle.

Reach out to a friend, family member or your doctor. There are also plenty of resources online you can go to for help. Just don’t keep it to yourself.

If you’re worried you or someone you love is showing the signs of an overdose, or a problem with prescription medications, call SAMHSA’s National Helpline: 1-800-662-HELP (4357).

Find a Safer Way

Instead of keeping your medications in their pill bottles, or a pill box that doesn’t keep you accountable, you may want a more secure solution. Many doctors recommend pill dispensers that portion out a specific amount of medications at specific times, so you don’t have to guess at the correct dosage. 

One resource you can turn to is Hero, a medication management system that auto-dispenses the correct meds on your exact schedule. It even offers the option to add a PIN code for an extra layer of security. You know what they say: an ounce of prevention is worth a pound of cure.

Get Your Hero

Hero gives you peace of mind with an automatic pill dispenser that makes it simple and easy for your loved ones to take the right medication at the right time, every time.

  • Free Shipping

  • Free Returns

  • 30-day Free Trial

$29.99 per month
Get a Hero Now